MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE INC NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7180041A
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned and no images were provided therefore the complaint cannot be confirmed.Due to a lack of information no root cause could be determined.Review of the reported event and other similar events found it to be consistent with known failure mode where the inserter is attached and turned backwards past the starting point with force, or the core is expanded then retracted with force damaging the device and disallowing further expansion.No patient injury was reported.No additional investigation can be completed at this time.Should more information become available an addition report will be filed.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery." "warnings, cautions and precautions ¿ the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or (b)(6), 9402094-en, c-09/2018.H3 other text: no device returned.
 
Event or Problem Description
During a spinal procedure at least one of the two cores was distracted ex-situ, then implanted and could not be distracted in-situ.There was no reported adverse impact to patient or case.
 
Event or Problem Description
New or updated information listed on section h10.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed to be jammed.Examination of the returned core found two teeth on the gear sleeve with tips completely deformed and non-engaging and confirmed the center core is jammed however, jiggling the handle while applying intermittent force released the jammed gear sleeve and the device functioned as designed.The damage and temporary dysfunction observed is consistent with known failure mode where the inserter is attached and turned backwards past the starting point with force, or the core is expanded the retracted with force.Once the core is reduced to its minimum height the gear sleeve stops rotating, if the inserter knob continues to be rotated the engaging inserter gear is forced past the first teeth on the core and snaps them off or smashes them down disallowing proper engagement for expansion, jamming the expansion sleeve.The root cause appears to be the result of technique and excessive force applied by hand; no additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "pre-operative warnings 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Step 4 implant expansion: spin the teardrop handle clockwise to expand the implant (fig.14).Monitor implant expansion under fluoroscopy (fig.14a) and note when the implant has reached full expansion.This also may be monitored by following the translation of the threads of the inner core as they advance upward through the central aperture of the outer core.Once all of the threads have advanced to the top of the central aperture, the implant has likely reached maximum expansion.A positive stop will be felt when the core is fully expanded.In collapsed spaces or for increased control during implant expansion, attach the counter-torque handle onto the inserter (fig.15).Note: once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over-compressing may result in implant stripping." ".Upon final confirmation that implant is at desired height, use the core lock screwdriver to lock the construct into place.Engage the core lock screwdriver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41) ¿" 9500968 c.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17838598
Report Number2031966-2023-00212
Device Sequence Number7760946
Product Code MQP
UDI-Device Identifier00887517365835
UDI-Public887517365835
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7180041A
Device Lot NumberPD0698
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date10/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexFemale
Patient Weight63 KG